Alert archive / Virginia / Beach Hazards Statements in 2023
Beach Hazards Statement 8, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at Aug 22, 2023, 8:44 PM EDT for City of Virginia Beach, Virginia; Currituck County, North Carolina. It took effect at Aug 23, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2023, 8:44 PM EDT (00:44 UTC)
- In effect from
- Aug 23, 2023, 8:00 AM EDT
- Expired
- Aug 23, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Wakefield, VA
The radar
The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372 WHUS41 KAKQ 230044 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 844 PM EDT Tue Aug 22 2023 NCZ102-VAZ098-231000- /O.NEW.KAKQ.BH.S.0008.230823T1200Z-230824T0000Z/ Eastern Currituck-Virginia Beach- 844 PM EDT Tue Aug 22 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Large breaking waves expected in the surf zone. * WHERE...In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
3 follow-up statements
297 WHUS41 KAKQ 230709 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 309 AM EDT Wed Aug 23 2023 NCZ102-VAZ098-231515- /O.CON.KAKQ.BH.S.0008.230823T1200Z-230824T0000Z/ Eastern Currituck-Virginia Beach- 309 AM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Large breaking waves expected in the surf zone. * WHERE...In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach. * WHEN...From 8 AM EDT through this evening. * IMPACTS...Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
175 WHUS41 KAKQ 230836 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 436 AM EDT Wed Aug 23 2023 NCZ102-VAZ098-231645- /O.CON.KAKQ.BH.S.0008.230823T1200Z-230824T0000Z/ Eastern Currituck-Virginia Beach- 436 AM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...In North Carolina, the beaches of the northern Outer Banks including Corolla. In Virginia, the Atlantic beaches of Virginia Beach. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Breaking waves of 4 to 5 ft will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
093 WHUS41 KAKQ 231846 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 246 PM EDT Wed Aug 23 2023 NCZ102-VAZ098-240000- /O.CON.KAKQ.BH.S.0008.000000T0000Z-230824T0000Z/ Eastern Currituck-Virginia Beach- 246 PM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...In North Carolina, the beaches of the northern Outer Banks including Corolla. In Virginia, the Atlantic beaches of Virginia Beach. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Breaking waves of 4 to 5 ft will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 4:13 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 22, 4:13 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
413 PM EDT Tue Aug 22 2023
.SYNOPSIS...
A cold front continues to drop south into North Carolina by
early afternoon, and will push south of the region by this
evening. An isolated showers will be possible across North
Carolina this afternoon, with dry conditions then prevailing
through midday Friday. The next cold front will bring chances
for showers over our area late Friday through and Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 345 PM EDT Tuesday...
Latest sfc analysis indicates ~1025mb high pressure centered
over Ontario, to the E of Lake Huron, with the sfc cold front
now S into NE NC, but buckling back into south central VA (as
these backdoor cold front usually do). Aloft, a strong upper
ridge has retreated a bit to the W (centered over the central
Plains), allowing a strong trough to dig as it pushes SE across
NewFoundland. This will continue to amplify offshore of the
NE/mid Atlantic coasts into this evening. Any isolated showers
should stay S of the Albemarle sound into early evening, with
diminishing coverage of stratocumulus along and to the N of the
cold front through the next few hrs. Temperatures are mostly
ranging through the lower 80s N and near the coast, with mid-
upper 80s inland. Dew pts have dropped into the 50s over central
VA, but remain in the upper 60s/lower 70s across far SE
VA/south central VA and NE NC. Winds will remain a bit breezy
out of the N-NE (10-15 mph) behind the front into the early
evening, particularly along the coast of SE VA/NE NC.
Cooler and drier air will be across the entire region tonight,
bringing a clearing sky and a comfortable evening across the
area. Overnight lows in the mid 50s NW, with upper 50s to low
60s for most of the remainder of the inland zones; breezy NE
winds resulting in a more well- mixed boundary layer along the
coast, holding lows in the mid 60s to around 70F.
Cool high pressure to the NW builds over the region on
Wednesday, as the encroaching upper trough to the north helps to
break down the eastern periphery of the plains/ gulf coast
ridge aloft. This adds up to a cooler, dry, and comfortable day
on Wednesday. Mostly sunny w/ highs in the upper 70s to lower
80s along the coast, low to mid 80s inland, with dewpoints in
the 50s (lower 60s NE NC). Mostly clear Wed night w/ some
increasing clouds overnight from the N. Some of the CAMs
actually show some light QPF before 12Z/Thu but will keep it dry
for now/ just increasing clouds. Lows mainly in the 60s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 355 PM EDT Tuesday...
The upper ridge starts to build back east on Thursday, allowing
high temps to begin to creep back toward seasonable levels.
Meanwhile, a (weak) warm front is forecast to lift back to the
NE, with the bulk of moisture N of the local area. The models
have trended a bit wetter however, so have raised PoPs later Thu
and Thu night across northern zones, esp the ern shore by Thu
evening. Look for highs into the mid and upper 80s for most of
the area with low-mid 80s near the immediate coast and perhaps
around 90F south central VA. Lows Thu night mainly in the upper
60s to low 70s. The upper ridge will continue its resurgence
across the east coast on Friday, with rising heights allowing
for the warmest day of the period. Highs return into the low to
mid 90s, with some upper 90s possible well inland with SSW flow
advecting higher dewpoint values/increasingly moist air into the
region. Heat index values in the 100-105 range are likely. PoPs
rise to chc across N and central areas by later aftn.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 405 PM EDT Tuesday...
The shortwave diving out of the Canadian Prairies/northern
plains on Friday will pass through the region Fri night, and
looks to see a reinforcing trough follow later Sat into Sunday.
This will displace the heat ridge back to the southern plains
and desert southwest, and will drive the initial cold front
through the area Fri night, with a secondary front, potentially
w/ sfc low pressure riding along it later Sat and Sat night.
Rain chances are in the chance range (30-40%) for Friday night
at this time, mainly due to typical timing issues at this time
range, with PoPs diminishing overnight, followed by similar PoPs
Sat aftn/evening. Highs Sat will be in the mid-upper 80s N, and
in the lower 90s S.
Cooler Sun with highs in the low 80s, with PoPs mainly confined
to the SE, though with NW flow aloft, there is still some
additional shortwave energy that may pass through the area.
The models continue to show Tropical Cyclone Franklin lifting N
(but remaining offshore) into Tue. The latest GFS/ECMWF try to
develop a secondary area of precip across the local area in
tandem w/ additional shortwaves passing through the NW flow
aloft on Mon. This is depicted as being removed from the
tropical system offshore. Will have ~20% PoPs inland and 25-30%
PoPs along the SE zones for now. Highs mostly in the lower 80s,
but it could potentially be even cooler depending on the amount
of cloud cover and rainfall.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...
Mainly VFR conditions prevail across the region this aftn, with
some MVFR CIGs closer to the coast at SBY/ORF/ECG. Skies
becoming SKC/SCT250 N with the lower clouds to scatter out
along the coast over the next few hrs. NNE winds avg 10-15kt
with gusts to 15-20kt inland, and to 20-25kt at ORF/ECG. High
pressure builds in behind the front tonight with winds
diminishing (except at the immediate coast), with SKC to SCT250.
Outlook: Dry/VFR conditions continue Wed as cool high pressure
builds over the area. A warm front passing by mainly N of the
area could bring a few isolated showers mainly at SBY Thu, then
a cold front will bring the potential for scattered
showers/storms all areas later Fri/Fri night, with additional
showers/tstms possible on Saturday.
&&
.MARINE...
As of 300 PM EDT Tuesday...
Cold front has dropped S through the waters this afternoon. The
accompanying surge of N-NE winds is currently ongoing with
winds generally 15-20 kt and gusts upwards of 25-30 kt. Small
craft advisories remain in effect for all of the local waters,
except for the Upper James, York, and Rappahannock Rivers
through at least early Wednesday. Into this evening, winds
remain solidly within SCA criteria as high pressure builds
eastward of the Great Lakes region. Early tonight/early Wed,
winds will tend to decrease from N to S as the pressure gradient
slackens with the high building further S. Winds turn E and
then SE for the later half of Wed with high pressure in control.
S/SSE winds then ramp up later Thurs as low pressure tracks
across the upper Midwest into Thursday and the high shifts NE
and offshore of the area. Recent model guidance has come into
decent agreement that a period of SCAs are increasingly possible
for this period with winds 15-20 kt and gusts up to 25 kt in
the Bay and coastal waters. Another cold front then crosses the
area Saturday with winds turning NE yet again for most of the
weekend.
With the ongoing N-NE wind surge, seas and waves are picking up
quite quickly this aftn. Seas are approaching 4 ft across the N
with waves in the Bay already 2-3+ ft. Into tonight and early
Wed, seas increase to 5-6 ft (highest S) with 4-5 ft waves
possible in/near the Mouth of the Bay. 5 ft seas may linger
offshore of the NC OBX (especially out to 20 nm) into early
Thurs. Seas again become 4-5 ft on Thurs/Fri (highest N) with
the southerly wind surge. Into early next week, the track of
Tropical Cyclone Franklin will determine the extent of the
increased seas. Either way, the potential exists for a prolonged
period of increased swell and waves/seas (5+ ft).
Rip currents: There is a moderate rip risk today for southern
beaches and a low risk N. As of now, there is a moderate risk at
all beaches Wed. However, the southern beaches will be closely
monitored for a high risk due to 4-5 ft nearshore waves and
very choppy surf conditions.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Wednesday for ANZ630-631.
Small Craft Advisory until 10 AM EDT Wednesday for ANZ632-633.
Small Craft Advisory until 1 PM EDT Wednesday for ANZ634-650-
652.
Small Craft Advisory until 4 AM EDT Wednesday for ANZ638.
Small Craft Advisory until 7 PM EDT Wednesday for ANZ654.
Small Craft Advisory until 1 AM EDT Thursday for ANZ656-658.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MAM
LONG TERM...LKB/MAM
AVIATION...LKB/MAM
MARINE...SWHazardous weather outlook, Aug 22, 8:44 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 844 PM EDT Tue Aug 22 2023 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-240045- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 844 PM EDT Tue Aug 22 2023 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098-240045- Eastern Currituck-Virginia Beach- 844 PM EDT Tue Aug 22 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-240045- Maryland Beaches-Accomack-Northampton- 844 PM EDT Tue Aug 22 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 3:08 PM EDT, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
308 PM EDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Dmg 2 NE Royal Oak 38.37N 75.77W
08/15/2023 Wicomico MD Public
Large trees uprooted at a residence.
Confirmed via pictures. Time estimated from
radar.
&&Local storm report, Aug 22, 3:19 PM EDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
319 PM EDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Tstm Wnd Dmg 2 ENE Royal Oak 38.35N 75.77W
08/15/2023 Wicomico MD Public
Limbs down and the top of a chimney
collapsed at a residence. Confirmed via
pictures. Time estimated from radar.
&&Local storm report, Aug 22, 3:56 PM EDT, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
356 PM EDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Tstm Wnd Dmg 1 ENE Royal Oak 38.36N 75.77W
08/15/2023 Wicomico MD Public
Outbuildings damaged at University of MD
Farm. Trees snapped along the lane leading
to the farm. Substantial tree damage along
the Quantico Creek bank. Confirmed via
pictures. Time estimated from radar.
&&Local storm report, Aug 22, 4:09 PM EDT, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
409 PM EDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Tstm Wnd Dmg 2 ENE Royal Oak 38.36N 75.76W
08/15/2023 Wicomico MD Public
Old growth trees in the 50 to 75 year old
range snapped and uprooted at a residence.
Confirmed via pictures. Time estimated from
radar.
&&Nearby
Beach Hazards Statements in Virginia, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.